Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

   
 
 

 

The average norm of polynomials of fixed height


Authors: Peter Borwein and Kwok-Kwong Stephen Choi
Journal: Trans. Amer. Math. Soc. 359 (2007), 923-936
MSC (2000): Primary 11C08, 26C05
DOI: https://doi.org/10.1090/S0002-9947-06-03952-3
Published electronically: September 12, 2006
MathSciNet review: 2255202
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ n\ge 0$ be any integer and let

$\displaystyle \mathfrak{F}_n:=\left\{ \sum_{i=0}^na_iz^i : a_i = 0, \pm 1 \right\} $

be the set of all polynomials of height 1 and degree $ n$. Let

$\displaystyle \beta_n(m):=\frac{1}{3^{n+1}}\sum_{P\in \mathfrak{F}_n}\Vert P\Vert _m^m. $

Here $ \Vert P\Vert _m^m$ is the $ mth$ power of the $ L_m$ norm on the boundary of the unit disc. So $ \beta_n(m)$ is the average of the $ mth$ power of the $ L_m$ norm over $ \mathfrak{F}_n.$

In this paper we give exact formulae for $ \beta_n(m)$ for various values of $ m$. We also give a variety of related results for different classes of polynomials including polynomials of fixed height H, polynomials with coefficients $ \pm 1$ and reciprocal polynomials. The results are surprisingly precise. Typical of the results we get is the following.



Theorem 0.1. For $ n\ge 0$, we have

$\displaystyle \beta_n(2)=\frac23 (n+1),$    
$\displaystyle \beta_n(4)=\frac89 n^2+\frac{14}{9}n+\frac23$    

and

$\displaystyle \beta_n(6)=\frac{16}{9}n^3+4n^2+\frac{26}{9}n+\frac23. $


References [Enhancements On Off] (What's this?)

  • 1. A.T. Bharucha-Reid and M. Sambandham, Random Polynomials, Academic Press, Orlando, 1986. MR 0856019 (87m:60118)
  • 2. P. Borwein Computational Excursions in Analysis and Number Theory, Springer-Verlag, 2002. MR 1912495 (2003m:11045)
  • 3. P. Borwein and S. Choi, Explicit merit factor formulae for Fekete and Turyn Polynomials. Trans. Amer. Math. Soc. 354 (2002), 219-234. MR 1859033 (2002i:11065)
  • 4. P. Borwein and R. Lockhart, The expected $ L\sb p$ norm of random polynomials, Proc. Amer. Math. Soc. 129 (2001), no. 5, 1463-1472. MR 1814174 (2001m:60124)
  • 5. M.J. Golay, The merit factor of long low autocorrelation binary sequences. IEEE Transactions on Information Theory 28 (1982), 543-549.
  • 6. J.-P. Kahane, Sur les polynômes á coefficients unimodulaires. Bull. London Math. Soc. 12 (1980), 321-342. MR 0587702 (82a:30003)
  • 7. J.E. Littlewood, Some Problems in Real and Complex Analysis, Heath Mathematical Monographs, Lexington, Massachusetts, 1968. MR 0244463 (39:5777)
  • 8. T. Mansour, Average norms of polynomials. Adv. in Appl. Math. 32 (2004), no. 4, 698-708. MR 2053841 (2004m:30008)
  • 9. D. J. Newman and J. S. Byrnes, The $ L_4$ norm of a polynomial with coefficients $ \pm 1$, Amer. Math. Monthly 97 (1990), no. 1, 42-45. MR 1034349 (91d:30006)
  • 10. B. Saffari, Barker sequences and Littlewood's ``two-sided conjectures" on polynomials with $ \pm 1$ coefficients, Séminaire d'Analyse Harmonique. Anneé 1989/90, 139-151, Univ. Paris XI, Orsay, 1990. MR 1104693 (92i:11032)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11C08, 26C05

Retrieve articles in all journals with MSC (2000): 11C08, 26C05


Additional Information

Peter Borwein
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Email: pborwein@cecm.sfu.ca

Kwok-Kwong Stephen Choi
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Email: kkchoi@cecm.sfu.ca

DOI: https://doi.org/10.1090/S0002-9947-06-03952-3
Keywords: Polynomials of height 1, Littlewood polynomials, average $L_p$ norm
Received by editor(s): June 19, 2001
Received by editor(s) in revised form: January 22, 2005
Published electronically: September 12, 2006
Additional Notes: The research of the first author was supported by MITACS and by NSERC of Canada, and the research of the second author was supported by NSERC of Canada.
Article copyright: © Copyright 2006 by the authors

American Mathematical Society